Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

Recommended Posts

Hello Acne.org boards.

I just started my first (and hopefully final) course of isotretnoin 6 doses ago, on February 2nd, 2011. Like many of you, I was filled with anxiety prior to that first pill and am now filled with trepidation over the dauntingly long list of side effects and whether or not it will all be worth it in the end.

In the days leading up to finally asking my doctor about Accutane, the information on this website proved invaluable in ultimately deciding to take the plunge. I'm writing this log in the hope that it will be as useful to someone else as other peoples' logs were for me in making a well-informed decision. In addition, I hope that a written history of my experiences will serve as a form of cartharsis (Chicken Noodle Soup for the Pimpled Soul, if you will). So, without further ado:

About This Log: I am going to attempt regular updates of approximately 3 times a week. I will not be posting pictures, partly to maintain a certain level of anonymity and mostly because I don't have a camera. I probably won't answer many questions directed at me, but I appreciate any feedback.

About Me: I am a 22 year old Asian-American male who has been plagued by all forms of facial blemish since I was 13 years old. My particular brand of acne materialized mostly as rampant (40+) facial papules and pustules covering the cheeks, forehead and neck until my first collegiate summer (aged 18) when I began to see my current dermatologist.

His first suggested treatment involved 2000mg of amoxicillin a day that I took for nearly three and a half years. The antibiotics worked to varying degrees of success, typically reducing the amount of pustules to a handful or, on better days, eliminating papules altogether leaving 10-15 inflamed red marks on both cheeks. Despite amoxicillin's rather consistent performance, I was unhappy with its inability to completely eliminate my acne and was put on 150mg daily of doxycyclin late last year. Though results were ample and immediate the first month, my progress quickly deteriorated and acne actually worsened during the second and third months. Having grown weary of acne, a condition I've come to consider juvenile and unacceptable at this juncture in my life, I finally asked my doctor about Accutane and was prescribed 40mg a day.

To say I have suffered from acne would only be a mild exaggeration, though those who know me personally probably wouldn't characterize me in such a sense. Despite my outward aptitude for public speaking and what some would call above-average achievements, I have always felt inferior to my peers because of acne. Acne has scarred me both physically and psychologically, and I am angered recalling all the opportunities I have missed at the hands of acne-related diminishment in confidence.

Part of the reason I put up with amoxicillin for so long was a belief that I would eventually grow out of acne, that all I had to do was patiently wait out my condition and all would be set right. The most debilitatiing blow from this flawed belief was watching my peers, my friends, my younger brother all develop clear skin and enjoy the luxury of a single pimple to complain about while my condition persisted or worsened.

But I've finally had enough. I refuse to sit idly by any longer and hope things play out. At this point, I would take a hot iron to my face if I had a guarantee of success because I am SICK of acne and I would love, just once, to look in the mirror without recoiling at the sight of my skin.

So do me a favor and cross your fingers, boys and girls, because I'm going to need all the help I can get on this journey toward an acne-free existence.

Share this post


Link to post
Share on other sites

(Because I actually started taking isotretnoin 6 days ago, this post is really just playing catch-up)

DAYS 1-3:

Because of a blood test abnormality, I've been advised to stop taking doxycycline for a week and forced to present my face au naturel to what I imagine is the public's disgust. After a relatively mild showing (~10) of pustules while on 150mg of doxy last week, my condition is starting to worsen; increasing to at a dermatologist-estimated ballpark of 25 pustules when I finally get the go-ahead to fulfill my prescription for Accutane.

A minor financial snafu (30 doses of generic isotretnoin costed me $270!) forces me to pick up my prescription the night of Feb. 2nd, but I rush home to take my first dose of isotretnoin like a fat kid rushes to the dessert cart. Unrealistically, I expect the clouds to part, angels to sing, the acne on my face to clear completely, and all manner of very busty nymphomaniacs to come rushing to my side in the throes of passion when that first pill contacts my esophagus; but sadly, none of that happens. In fact, nothing happens at all (as you might have guessed).

Over the next two days, I find that I am in the midst of what most of you call an "Initial Breakout" and that most of my acne has become cystic (and as a result, quite painful to the touch). Many blackheads (which I have not encountered in months) are also forming under the eyes and on the nose. The only noticeable side effect at this point is a mild chapping of the lips, treated effectively with the application of ChapStick twice a day. I wait eagerly for an upturn of events.

DAYS 4/5:

The cysts are beginning to fade, however this does not stop numerous pustules and papules (~50) from exploding all over my cheeks, forehead and neck. Blackheads also persist, albeit in lesser severity than before.

In terms of side effects, my lips continue to chap and my scalp has developed a sensitivity to pressure that reminds me of a very large bruise. Skin on my face is also beginning to peel where the cysts had been two days ago.

Over the weekend, I went out drinking and to the gym (not simultaneously, of course) and did not experience any particular consequences from either endeavor.

DAY 6:

Acne condition persists, I haven't noticed any change from the past two days.

After showering today, I noticed the skin on my face peeling excessively more than yesterday; it reminds me of a time I was sunburned badly on my upper back. I applied a small amount of some standard drug-store lotion and it is barely noticeable anymore. I've also been experiencing a minor but persistant sore throat, though I am unsure if it's related to isotretnoin.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×